[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 395
Citations 0
Observation
September 2014

Development of Bilateral Acquired Toxoplasmic Retinochoroiditis During Erlotinib Therapy

Author Affiliations
  • 1Department of Ophthalmology, Duke University Medical Center, Durham, North Carolina
  • 2Department of Pathology, Duke University Medical Center, Durham, North Carolina
JAMA Ophthalmol. 2014;132(9):1150-1152. doi:10.1001/jamaophthalmol.2014.1088

Toxoplasma gondii retinochoroiditis is the most common cause of posterior uveitis in North America.1 Immunocompromised patients are particularly susceptible, and bilateral acquired toxoplasmic retinochoroiditis is thought to be rare without immunosuppression.1,2 We describe a woman who developed bilateral acquired toxoplasmic retinochoroiditis while undergoing treatment with erlotinib hydrochloride, an epidermal growth factor receptor tyrosine kinase inhibitor, in the absence of other immunomodulatory agents or neutropenia. When considered in conjunction with a recent report detailing similar findings in a patient treated with a related biologic therapeutic,3 the association of erlotinib with this unusual presentation suggests that inhibition of epidermal growth factor receptor and the downstream Janus kinase (JAK)–signal transducers and activators of transcription (STAT) pathway may be an underrecognized host risk factor for toxoplasmic retinochoroiditis.

First Page Preview View Large
First page PDF preview
First page PDF preview
×